Dont Believe Your Eyes- Ipratropium Induced Mydriasis: A Case Report and Review of the Literature
- Corresponding Author:
- Erik St. Louis
Department of Neurology
Mayo Clinic, 200 First Street SW, Rochester, MN 55905, USA
E-mail: [email protected]
Received date: April 18, 2016; Accepted date: June 22, 2016; Published date: June 29, 2016
Citation: Pennington K, St. Louis E (2016) “Don’t Believe Your Eyes” Ipratropium Induced Mydriasis: A Case Report and Review of the Literature. Gen Med (Los Angeles) 4:255. doi:10.4172/2327-5146.1000255
Copyright: © 2016 Pennington, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Unilateral fixed mydriasis can be an ominous sign; however in many cases, it is benign and represents pharmacologic mediated action on the iris dilator or sphincter. Differentiation between pharmacologic mediated anisocoria and physiologic anisocoria can be challenging but may save on costly imaging. An 83 year-old woman was admitted with critical limb ischemia and subsequently developed respiratory failure treated with positive pressure ventilation and ipratropium nebulizers. She was noted to have left unilateral mydriasis without other neurologic deficits. Brain magnetic resonance imaging with MR angiography showed no evidence for a mass lesion or posterior communicating artery aneurysm. Her anisocoria self-resolved within 36 hours after nebulizer treatments were stopped. Ipratropium bromide is one of the most common medications used in the hospital setting and should be consider as a possible etiology when examining patients with unilateral mydriasis in the absence of other neurologic findings.